Thunderstorm Wind, New Castle
- When
- August 4, 7:25 PM EST
- Where
- New Castle County, Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.750, -75.533
A severe thunderstorm knocked down a couple of trees in Wilmington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a couple of trees in Wilmington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 2:22 PM EST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT WED AUG 4 2004
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A POTENT SHORT WAVE WILL WORK THROUGH THE AREA TONIGHT AND
THURSDAY...BRINGING HEALTHY CONVECTIVE RAIN AMOUNTS. WITH THIS
PACKAGE WE WILL ISSUE A FLOOD WATCH FOR LATER THIS EVENING THROUGH
THURSDAY MORNING FOR EXTREME NORTHEASTERN MARYLAND, NORTHERN
DELAWARE, ALL PA ZONES, AND NJ EXCEPT THE SOUTHEASTERN AND EAST
CENTRAL ZONES. SEE THE HYDROLOGY SECTION BELOW FOR FURTHER DETAILS.
WILL TRY TO TIME THE PRECIPITATION MOVING IN FROM THE NORTHWEST AND
WEST OVERNIGHT, REACHING OUR NORTHWESTERN ZONES FIRST DURING THIS
EVENING FROM 00Z-03Z, MOVING OVER THE DELAWARE VALLEY IN THE HOURS
SURROUNDING MIDNIGHT, FINALLY REACHING SOUTHEASTERN AREAS LATE
TONIGHT. HOPEFULLY THE CURRENT SEVERE CONVECTION WELL WEST WILL WANE
AS WE LOSE THE DIURNAL EFFECT AND AS THE SYSTEM LOSES PUNCH ON ITS
EASTWARD TREK, BUT WE WOULD EXPECT AT LEAST SOME INITIAL CONVECTION
ALONG THE LEADING EDGE ACTIVITY TONIGHT. AS THE FRONT GETS TO THE
COAST, IT MAY SLOW A BIT THURSDAY AFTERNOON ACCORDING TO THE GFS
(WHICH IS PREFERRED) SO KEPT RAIN CHANCES GOING SOUTHERN AND EASTERN
ZONES INTO THE AFTERNOON, IN FACT INTO THURSDAY EVENING AS A WAVE
RUNS UP THE FRONT JUST TO OUR SOUTH AND EAST. THEN, WILL JUST HAVE
DRY WEATHER FOR FRIDAY AS MOISTURE APPEARS LACKING EVEN FOR
NORTHWESTERN ZONES INSTABILITY SEEMS INSUFFICIENT ALSO. TEMPERATURE
RANGE SHOULD BE REDUCED FOR THURSDAY, UNLESS CLOUDS CAN BREAK MAINLY
OVER THE NORTHWESTERN ZONES.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
KEPT IN THE CHANCE OF RAIN SHOWERS SATURDAY AFTERNOON FOR THE FAR
NORTHWESTERN ZONES, BUT OTHERWISE WE WILL FORECAST DRY WEATHER
THROUGH TUESDAY. WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS TUESDAY NIGHT AND LEAVE THE CHANCE IN FOR ALL OF
WEDNESDAY WITH THE NEXT APPROACHING COLD FRONT. MOS TEMPERATURES AND
HPC GUIDANCE ARE SLIGHTLY COOLER WITH THIS RUN EARLY INT HE
LONG-TERM PERIOD, AS A COOLER AND DRIER AIRMASS FINALLY WORKS ITS
WAY INTO THE MID ATLANTIC AND GUIDANCE PICKS UP ON BELOW
CLIMATOLOGICAL NORMALS.
&&
.MARINE...
SCA WILL BE DROPPED FOR SEAS AS ALEX IS MOVG FSTR TO THE E THAN THE
SWELLS CAN REACH US (TU OPC). NEXT PTNL FOR SCA WILL COME THU NGT
INTO FRI NGT IN NRLY GRAD BEHIND THE CFP. WINDS WILL BE CLOSE TO SCA
CRIT...BUT E/NERLY FETCH MAKE SCA CRIT FOR SEAS SEEM MORE LIKELY
ATTM. THIS WOULD ALSO ENHANCE RIP CURRENT PTNL AGN. THEN AS HI PRES
BUILDS INTO THE SERN U.S. AND THE GRAD RELAXES...WINDS AND SEAS
EXPECTED TO RMN BLO SCA CRIT FOR MUCH OF THE WEEKEND INTO ERLY NEXT
WEEK.
&&
.AVIATION...
PRIOR TO PCPN ARRIVAL WEAK BUBBLE HIGH SHLD CONT EXCELLENT VFR CONDS
UNTIL ONSET OF PCPN (+/- 2HRS OF 03Z UTC) LATER THIS EVE. WE MAY BE
A BIT TOO SLOW WITH ABE AND ESP RDG TIMING THE TSRA ARRIVAL IF THEY
DO NOT SLOW IN THE WEAKER/LESS UNSTABLE AMBIENT WIND FIELD ACRS ERN
PA. SOMETIMES COOL POOL GENERATION HELPS THEM ACT MORE LIKE BULLS IN
CHINA SHOPS. IF THEY ARRIVE ERLY ENUF WE WILL HAVE SOME STRONGER
WIND GUSTS IN ADTN TO THE HVY RAIN. WOULD EXPECT IFR IF NOT LIFR
VSBY RESTRICTIONS DURG THE HVYR RAIN. AS WAVE MOVES ALG FNT...IT
SLOWS ITS SEWD PROG AND EXPECT IFR CONDS IN HVYR PCPN TO CONT INTO
THE MRNG HRS (ESP ACY AND MIV). IT LOOKS AS THO OUR CNTRL/SERN
TERMINALS MIGHT GET A BREAK BTWN THE FIRST SHOT OF PCPN FROM ONGOING
CONVECTION BEFORE PCPN RETRIGGERS AGAIN AS CFP APCHS/GOES THRU.
ABE/RDG APPEAR THEY WILL BE SOCKED IN WITH ONGOING PCPN FOR A WHL.
AFT THAT WITH FRESH CANADIAN AIR MASS SHLD HAVE CONDS IPVG TO VFR
(WITH A CAA INDCD CU/SC BKN DECK) BY END OF TAF PERIOD FROM NW TO SE.
&&
.HYDROLOGY...
GFS DEPICTS PRECIPITABLE WATERS BETWEEN 2 AND 2.25 INCHES LATER
TONIGHT AND THURSDAY MORNING. FLASH FLOOD GUIDANCE AND FLASH FLOOD
HEADWATER GUIDANCE ARE ALL FAIRLY LOW, ESPECIALLY IN AND AROUND THE
PHILADELPHIA METROPOLITAN AREA WHERE NUMBERS ARE AROUND 1 INCH FOR 3
HOURS. FOR THIS EVENT WE WILL FORECAST 1 TO 2 INCHES, LOCALLY 2.5
INCHES WITH THE LARGEST AMOUNTS IN A SWATH THROUGH OUR CENTRAL
ZONES, ESPECIALLY THROUGH THE RT 1 TO RT 80 CORRIDOR. IT DOES SEEM
THAT THIS SYSTEM WILL BE MOSTLY PROGRESSIVE, HOWEVER IT APPEARS TO
SLOW AS IT APPROACHES THE COAST, SO NOTHERN NJ MAY HAVE THE MOST
POTENTIAL FOR FLOODING THURSDAY MORNING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 LATER
THIS EVENING THROUGH THURSDAY MORNING.
NJ...FLASH FLOOD WATCH FOR ZONES NJZ001-007>010-012-015>019 LATER
THIS EVENING THROUGH THURSDAY MORNING.
MD...FLASH FLOOD WATCH FOR ZONE MDZ008 LATER THIS EVENING THROUGH
THURSDAY MORNING.
DE...FLASH FLOOD WATCH FOR ZONE DEZ001 LATER THIS EVENING THROUGH
THURSDAY MORNING.
MARINE...NONE.
&&
SHORT TERM/LONG TERM.../
AVIATION...TFG
MARINE...TFG
HYDROLOGY.../HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 555 AM EDT WED AUG 4 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 555 AM EDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S THIS AFTERNOON OVER THE URBANIZED PORTIONS OF THE LOWER DELAWARE VALLEY. ALSO, THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC COAST. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SOME HEAVY BUT PROGRESSIVE RAINFALL MAY DEVELOP LATE WEDNESDAY NIGHT INTO THURSDAY. THE PROGRESSIVE NATURE OF THE RAIN SHOULD PRECLUDE LARGE SCALE FLOODING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 616 PM EDT WED AUG 4 2004 DEZ001-MDZ008-012-NJZ016>019-PAZ060-067>071-050100- BERKS PA-BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA- GLOUCESTER NJ-KENT MD-MONTGOMERY PA-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ- 616 PM EDT WED AUG 4 2004 ...THERE IS AN ISOLATED THREAT OF SEVERE WEATHER THIS EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING. SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER TO OUR WEST. THE MAIN IMPACT HAS BEEN DAMAGING WIND GUSTS. ALTHOUGH THESE STORMS ARE EXPECTED TO WEAKEN SLIGHTLY AS THEY MOVE EAST AT 30 MILES AN HOUR...THEY WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS AND PENNY SIZE HAIL. RAINFALL RATES OF OVER ONE INCH AN HOUR ARE ALSO EXPECTED...WHICH WILL CAUSE PONDING OF WATER IN HIGHLY URBANIZED AND POOR DRAINAGE AREAS. IF YOU ARE OUTSIDE...SEEK SHELTER AS THESE STORMS APPROACH. STAY TUNED TO LOCAL MEDIA FOR ANY UPDATES AND POSSIBLE WARNINGS. SZATKOWSKI
The Philadelphia radar (KDIX), 98 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419038.